Problems with Cyclophosphamide

I have had four infusions of Cyclo plus two infusions of mezine to help control my wergeners but each time I have had each infusion I have been very ill indeed feeling dizzy and sick as well as having absolutely no strength whatsoever this last for about four days, I also end up on the loo for number twos about ten times daily. I was put on Azathioprine but had severe reactions to it.So am now running out of options for treatment. Has anyone else had similar problems ? and what did you do. My consultant is absolutely brilliant but is also scratching his head, I was also put on another form of tablets but can't for the life of me remember what they were called these tablets put me in hospital for a week after a very severe reaction.

9 Replies

oldestnewest
  • I used to take the anti sickness tablets for about three days after each infusion. They used to knock me out, but it's better to sleep than be sick. Also, I used to vomit when on Azathiaprine, but I found that when I split the dose (one in the morning and the other in the evening) I was fine.

  • Hi. Poor you, I know exactly how you feel. I too was very ill for a few days after cyclo but my Doctor prescribed Kytril tablets which are an anti sickness tablet and they did help a little - still felt awful though. Then was constipated with the tablets.Life is great isn't it. I now take Mycophenolate Mofetil (Cellcept) three times daily and feel fine.

    Good luck and I really hope you feel better soon.

  • I was very ill for a week each time after Cyclophosphamide. I was prescribed strong anti nausea pills from the hospital, but only for the day of the infusion and the day after. I was sickest 2 days after each infusion. Once I was sick 20 times over a 12 hour period. I was glued to my bowl. We had to get the district nurse out several times to give me an anti sickness injection, although even that wasn't always effective. I'd have put up with all this if the Cyclophosphamide was effective, but for me it wasn't. My blood inflammation markers reached new record levels on it, and it failed to adequately control my disease.

    There are very few things left for me to try. I have tried an awful lot of treatments over many years: Azathioprine, Ciclosporin, Mycophenolate Mofetil, Methotrexate, Thalidomide. My form of vasculitis is not one where Rituximab is effective, so we are struggling to find other options. I am now waiting for an urgent referral to a rheumatologist to approve a new biologic therapy.

    The other drugs may work for you though. Ask your consultant about Mycophenolate Mofetil at least. All the drugs gave me bad nausea, vomiting, hair loss and diarrhoea. But permanent anti nausea pills helped with the nausea (apart from Cyclophosphamide, which was just too sicky for them) and also permanent anti diarrhoea pills. The hair loss, well, I have to cope. And I've been taking these drugs since the age of 25, and am still relatively young.

  • I had bad reactions to Cyclo every time, sick and feeling awful for days after. Azathioprine also didn't suit me. I had Rituximab and was fine after having that and it brought me into remission and enable me to come off steroids.I have it every 6 months.

    Good luck.

  • In view of the fact that you're clearly not tolerating cyclophosphamide, I'd be asking whether the chemotherapy is in fact showing any signs of bringing your disease under control. Either way, I'd certainly ask your consultant for a switch to Rituximab although I'm slightly concerned he's scratching his head and never mentioned the drug. If he hasn't any experience of the drug then I'd certainly be looking for an alternative consultant or at the very least, put him/her in touch with Dr David Jayne at Addenbrookes Hospital in Cambridge who will work with your clinician.

    Hope you get some relief soon.

    Healthy wishes.

  • Hi, without knowing otherwise I'm assuming that all replies to Dave are from patients with WG. Though I have CSS and had 6 mths course of Cyclo with Mezna protection then Azathiaprine maintenance tablets post diagnosis. I didn't have any bad reaction to any of these but after 18 mths I noticed my legs became weaker more quickly when standing. At my next consultation I mentioned this but my bloods were okay. However, the 3 mthly blood test at 21 months showed the Cyclo' wasn't working and my legs much weaker, I had relapsed. Another 6 mths on Cyclo/Mezna then Mycophenolate maintenance tablets, which I'm still on after 24 mths. No ill efects though currently I feel that I'm taking longer to recover after several fairly busy days, particularly my legs. The muscles seem weaker with more joint discomfort.

    Without knowing which type of vasculitis folk have I feel I should include my experiences on the same treatment anyway. I think Martin's reply sums up your next course of action Dave.

  • No, I have cerebral vasculitis.

  • hi dave,ftve and a half years ago i tolerated cyclophossimid reasonably well but this time i fee fine for the first two days and then queasy tummy, headaches,weak, off balance,confused, really poorly,sweaty...the other morning as i got up i wonderd if death would be a better alternative. i dont think i can take another 6 months of it so i am going to push for rituximab, not hopeful though......georgia

  • oh .and the number 2 problem plus an irritable bladder

You may also like...